Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Aberdeen, SD

July 3, 2003Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2003, 11:42 PM MDT for Corson County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 11:42 PM MDT (05:42 UTC)
Expired
Jul 4, 2003, 12:45 AM MDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 8:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 040542
SVRABR
SDC031-040645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM MDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1245 AM MDT

* AT 1142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MCLAUGHLIN...MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE EAGLE AROUND 1150 PM MDT
  MAHTO AROUND 1155 PM MDT
  WAKPALA...INDIAN MEMORIAL REC AREA AROUND 1210 AM MDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4596 10101 4577 10105 4550 10047 4593 10048

$$
HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 PM MDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jul 3, 2:45 PM MDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT THU JUL 3 2003

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN FCST CONCERN WILL BE CHANCE OF CONVECTION THIS EVENING AND
OVERNIGHT. LATEST MODEL RUNS BRINGING THROUGH SFC BOUNDARY LATER
THAN IN PREVIOUS RUNS...WITH BOUNDARY EXPECTED TO MOVE THROUGH CWA
OVERNIGHT. SFC BOUNDARY NOT TOO IMPRESSIVE...BUT COULD HELP PROVIDE
A FOCUS FOR DEVELOPMENT OVERNIGHT. BETTER UPPER LEVEL DYNAMICS AS
RIGHT ENTRANCE REGION OF UPPER JET CORE IS POSITIONED OVERHEAD LATE
TONIGHT. ETA PLACES A LARGE BULLSEYE OF UPPER DIVERGENCE OVER ERN SD
ASSOCIATED WITH THIS JET CORE. 18Z ABR SOUNDING NOT SHOWING AS MUCH
CAPE AS WITH THE 12Z...BUT STILL SHOWING ENOUGH TO GET DECENT
CONVECTION. STILL LOOKING AT BEST CHANCE FOR TSRA NEAR KPIR AND KATY
IN THE VICINITY OF THE BEST LIS. WITH SLOWER MOVEMENT WITH THE
FRONT...HAVE CONTINUED CHANCE OF -TRW INTO FRI MORNING ACROSS THE
FAR SOUTHEASTERN ZONES. THE REMAINDER OF FRIDAY SHOULD BE DRY AS
HIGH PRESSURE BUILDS INTO THE REGION. MAX TEMPS WILL BE COOLER
FRI...AS SLIGHTLY COOLER AIR MOVES IN BEHIND THE FRONT. TEMPS WILL
WARM AGAIN ON SAT WITH SOUTHERLY FLOW AHEAD OF THE NEXT SYSTEM. THE
UPPER TROUGH SLIDES THROUGH SOUTHERN CANADA SAT INTO SUN...WITH THE
SFC TROUGH AXIS POSITIONED ACROSS THE WRN DAKOTAS BY 06Z SUN. THIS
WILL BRING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE
REGION LATE SATURDAY AFTERNOON INTO SUNDAY. WILL HAVE A DECENT LOW
LEVEL JET SAT NIGHT...ALONG WITH AN OPEN GULF. FRONT LOOKS TO HAVE
MOVED THROUGH THE AREA BY SUNDAY AFTERNOON WITH SOME RESIDUAL TSRA
OVER THE FAR NE. WITH SOME CLOUD COVER AND THE FRONT PASSING THROUGH
WILL SEE COOLER MAX TEMPS ON SUN AGAIN.

.LONG TERM...MONDAY THROUGH THURSDAY
THERE WERE SOME DIFFERENCES IN THE MDLS IN THE MON-THURS PERIOD. THE
ECMWF WANTS TO BUILD A STRONG 50H RIDGE INTO THE CENTRAL PART OF THE
US BY 12Z WED WHILE THE GFS HAS LOWER 50H HEIGHTS WITH WNW FLOW AND
A FEW S/WS MOVING ACROSS THE REGION ON TUES AND WED NIGHT. AT THE
SFC...COOL AND DRY CANADIAN HIGH PRES WILL BE THE MAIN INFLUENCE ON
THE WEATHER ACROSS THE ABR CWA ON MON AND TUES WITH HIGHS MAINLY IN
THE MID 70S TO THE LOWER 80S. WILL GO WITH THE GFS AND PUT A CHC FOR
TSRAS IN THE FAR S CWA ON TUES AFTN WITH A FAST MOVING S/W AND GO
WITH A CHC OF TSRAS WED NIGHT ACROSS FAR NE SD AND WC MN WITH A S/W
DROPPING SE IN THE NW FLOW AND PUSHING A FRONT THROUGH THIS AREA.
OTHERWISE...MUCH OF THE CWA SHOULD BE DRY FOR THE MON-THURS PERIOD
WITH THE MAIN FRONTAL FOCUS FOR TSRAS TO THE SOUTH OF THE ABR CWA.
THE NEXT BEST CHC OF TSRAS ACROSS THE ENTIRE CWA LOOKS TO BE ON
THURS NIGHT AND FRIDAY.

.ABR...NONE

ALBRECHT/MOHR
Hazardous weather outlook, Jul 3, 4:03 AM MDT, 19 hours 39 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ACROSS NORTH CENTRAL SOUTH DAKOTA WILL
DISSIPATE LATE THIS MORNING.  THUNDERSTORMS WILL REDEVELOP ACROSS
THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.  THE MAIN THREATS WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING MAINLY SOUTH OF A
LINE FROM REDFIELD TO WATERTOWN.  THE THUNDERSTORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

NM/BM

In the hours before

Local storm report, Jul 3, 9:47 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1041 PM    5 N FREDERICK             SD   60 MPH TSTORM WIND
07/03/03   BROWN

MJA
Local storm report, Jul 3, 9:52 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1051 PM    FREDERICK                 SD   1.25 IN HAIL
07/03/03   BROWN

KG
Local storm report, Jul 3, 10:00 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    ABERDEEN                  SD   61 MPH WIND GUST
07/03/03   BROWN

K
Local storm report, Jul 3, 10:35 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1135 PM CDT THU JUL 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    HECLA                     SD   WIND DAMAGE
07/03/03   BROWN                          6 TO 8 INCH TREE BRANCHES
                                          DOWN

NDM
Local storm report, Jul 3, 10:48 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    10 N WAUBAY               SD   70 MPH TSTORM WIND
07/03/03   DAY                            PICKERAL LAKE

KG
Local storm report, Jul 3, 11:28 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1228 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 PM    BROWNS VALLEY             MN   1.75 IN HAIL
07/03/03   TRAVERSE

1156 PM    BROWNS VALLEY             MN   60 MPH TSTORM WIND
07/03/03   TRAVERSE

1146 PM    12 WNW BROWNS VALLEY      SD   0.75 IN HAIL
07/03/03   ROBERTS

1139 PM    GROTON                    SD   60 MPH TSTORM WIND
07/03/03   BROWN

1135 PM    12 WNW BROWNS VALLEY      SD   0.75 IN HAIL
07/03/03   ROBERTS                        EVENT DURATION 15 MINUTES

AH

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:29 PM MDTSevere Thunderstorm WarningABRDewey61 min
Jul 3, 7:16 PM MDTSevere Thunderstorm WarningABRDewey29 min
Jul 3, 7:28 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth47 min
Jul 3, 8:44 PM MDTSevere Thunderstorm WarningABRMcPherson61 min
Jul 3, 9:22 PM MDTSevere Thunderstorm WarningABRBrown53 min
Jul 3, 9:53 PM MDTSevere Thunderstorm WarningABRMarshall52 min
Jul 3, 10:14 PM MDTSevere Thunderstorm WarningABRSpink61 min
Jul 3, 10:16 PM MDTSevere Thunderstorm WarningABRDay59 min
Jul 3, 10:17 PM MDTSevere Thunderstorm WarningABRRoberts43 min
Jul 3, 10:49 PM MDTSevere Thunderstorm WarningABRCodington, Grant41 min
Jul 3, 11:06 PM MDTSevere Thunderstorm WarningABRRoberts24 min
Jul 3, 11:30 PM MDTSevere Thunderstorm WarningABRGrant30 min
Jul 3, 11:56 PM MDTSevere Thunderstorm WarningABRDewey49 min
Jul 4, 12:07 AM MDTSevere Thunderstorm WarningABRCampbell53 min
Jul 4, 12:39 AM MDTSevere Thunderstorm WarningABRMcPherson66 min
Jul 4, 1:04 AM MDTSevere Thunderstorm WarningABRDewey56 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.